Article

Rare complications of diphenhydramine toxicity

University of Connecticut Health Center, Farmington, USA.
Connecticut medicine 03/2008; 72(2):79-82.
Source: PubMed

ABSTRACT Antihistamines have traditionally been regarded as safe over the counter sedative-hypnotics. While they are generally considered to have a wide safety profile, there have been multiple reports of severe toxicity and even fatalities associated with antihistamine overdoses, most of them associated with suicide attempts. We present the case of a 33-year-old female who attempted suicide by ingesting diphenhydramine pills and had a course complicated by two rarely observed adverse effects of antihistamines: rhabdomyolysis and a prolonged QT interval on EKG. Both rhabdomyolysis and a prolonged QT have been observed in cases of antihistamine overdose, but to our knowledge this is the first case with both of these complications occurring together in the same patient. We postulate the mechanisms of action by which diphenhydramine may cause these two potentially life threatening adverse effects.

1 Follower
 · 
130 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The following paper reviews the latest news on antihistamines used in the treatment of allergic rhinitis. It describes the new results of investigations on clinical application of H3 and H4 receptors in therapy of allergic diseases as well as the effect of emedastine on histamine-induced tissue remodeling. Contemporary clinical research of these drugs fulfills the requirements of placebo-controlled trials, including the comparison with a reference drug, usually cetirizine. The paper discusses efficacy and safety of a new drug--bilastine, and the possibility to improve clinical outcome by combining antihistamine drugs with inhaled glucocorticosteroids and antileukotrienes. It also presents the studies on high efficacy of nasal antihistamines, which most probably results from their high concentration in inflamed tissue, as well as describes the latest news on safe use of antihistamines, including studies of fexofenadine enantiomers in drug interactions with P-glycoprotein, safety of a new antihistamine medication--rupatadine, and psychostimulating effect of some other antihistamines. The review shows that antihistamines, the most frequently used class of anti-allergy medications, have been constantly improved, which is of significant importance for progress of allergic diseases treatment.
    Otolaryngologia polska. The Polish otolaryngology 09/2009; 63(7):5-10.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: First-generation H(1)-antihistamines obtained without prescription are the most frequent form of self-medication for allergic diseases, coughs and colds and insomnia even though they have potentially dangerous unwanted effects which are not recognized by the general public. To increase consumer protection by bringing to the attention of regulatory authorities, physicians and the general public the potential dangers of the indiscriminate use first-generation H(1)-antihistamines purchased over-the counter in the absence of appropriate medical supervision. A GA(2)LEN (Global Allergy and Asthma European Network) task force assessed the unwanted side-effects and potential dangers of first-generation H1-antihistamines by reviewing the literature (Medline and Embase) and performing a media audit of US coverage from 1996 to 2008 of accidents and fatal adverse events in which these drugs were implicated. First-generation H(1)-antihistamines, all of which are sedating, are generally regarded as safe by laypersons and healthcare professionals because of their long-standing use. However, they reduce rapid eye movement (REM)-sleep, impair learning and reduce work efficiency. They are implicated in civil aviation, motor vehicle and boating accidents, deaths as a result of accidental or intentional overdosing in infants and young children and suicide in teenagers and adults. Some exhibit cardiotoxicity in overdose. This review raises the issue of better consumer protection by recommending that older first-generation H(1)-antihistamines should no longer be available over-the-counter as prescription- free drugs for self-medication of allergic and other diseases now that newer second- generation nonsedating H(1)-antihistamines with superior risk/benefit ratios are widely available at competitive prices.
    Allergy 02/2010; 65(4):459-66. DOI:10.1111/j.1398-9995.2009.02325.x · 6.00 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Febrile non-haemolytic transfusion reactions (FNHTRs) and allergic reactions are the most common adverse reactions to blood transfusion. These reactions are often related to other dangerous side effects from transfusion such as sepsis due to contaminated blood products and intravascular red cell haemolysis. In an effort to prevent these reactions, patients are given drugs prior to transfusion. Three kinds of drugs are commonly used for this pre-transfusion medication, either alone or in combination. However, this practice is not standardised and there is controversy about its effectiveness. This review found that current evidence from three trials in which 462 patients were analysed indicates pre-transfusion medication in any regimen does not reduce the risk of allergic and febrile non-haemolytic transfusion reactions.
    Cochrane database of systematic reviews (Online) 06/2010; DOI:10.1002/14651858.CD007539.pub2 · 5.94 Impact Factor
Show more